Patients with AFib can be Restarted on Warfarin 7 Days after Major GI Bleed

Queshi at al. have published a nice retrospective cohort study in order to answer the question if you should restart anticoagulation in patients with atrial fibrillation (AFib) after an event of gastrointestinal bleeding (GIB). If yes, will I harm the patient by doing so and when should I restart anticoagulation?

In five years (2005-2010) 1329 patients developed major GIB. In 49.1% of these patients Warfarin was restarted and this was associated with decreased thromboembolism and reduced mortality. They were able to show that restarting Warfarin after 7 days was not associated with increased risk of GIB, but also reduced risk for thromboembolism and death compared to resume after 30 days of interruption.

So, according to these data it seems safe to restart anticoagulation in these patients 7 days after a major GI bleed… and you even seem to do something good for your patient!

Qureshi et al. Am J Cardiol. Nov 2013

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s